Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

Safe Use Initiative: Acetaminophen Toxicity

Posted Aug 04 2011 8:27pm

Acetaminophen is one of the most commonly used medicines in the United States. When used according to the label directions, it has a well-established record of safety and efficacy. Although acetaminophen overdose is very rare in the context of its broad usage, overdose can be toxic and lead to acute liver failure.

Liver injury from acetaminophen overdose remains a serious public health problem despite ongoing regulatory and educational efforts over the past several years to improve the safe use of medicines that contain acetaminophen. Patients can take too much if they take more than the labeled dose of one acetaminophen medicine, or if they take more than one medicine containing acetaminophen (for example, an over-the-counter [OTC] medicine that contains acetaminophen with a prescription medicine that contains acetaminophen).

To prevent acetaminophen overdose, consumers need to be able to read labels and recognize when their medicines contain acetaminophen. The active ingredients in OTC medicines are clearly listed on the label, but the container labels on prescription medicines that contain acetaminophen may not clearly identify acetaminophen as an active ingredient.

Post a comment
Write a comment:

Related Searches